Alert archive / Texas / Flash Flood Watches in 2014

Flash Flood Watch 2, NWS Midland/Odessa, TX

June 8, 20146 counties in Texas; Lea County, New Mexico

NWS Midland/Odessa, TX issued this flash flood watch at Jun 8, 2014, 2:18 PM CDT for 6 counties in Texas; Lea County, New Mexico. It took effect at Jun 8, 2014, 3:00 PM CDT. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Jun 8, 2014, 2:18 PM CDT (19:18 UTC)
In effect from
Jun 8, 2014, 3:00 PM CDT
Expired
Jun 9, 2014, 10:00 AM CDT
In force
19 hr
Issued by
NWS Midland/Odessa, TX
Flood severity
None

Counties Lea County, NM, Borden County, TX, Dawson County, TX, Gaines County, TX, Howard County, TX, Mitchell County, TX, Scurry County, TX

The radar

The Midland/Odessa radar (KMAF), 84 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.3 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2014-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2014-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-585 J/kg
Mixed-layer LCL
1160 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
453 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

619 
WGUS64 KMAF 081918
FFAMAF

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
218 PM CDT SUN JUN 8 2014

...A FLASH FLOOD WATCH IS IN EFFECT UNTIL MONDAY MORNING FOR LEA
COUNTY IN SOUTHEAST NEW MEXICO...AND GAINES...DAWSON...BORDEN...
SCURRY...HOWARD AND MITCHELL COUNTIES IN WEST TEXAS...

.THUNDERSTORMS CONTINUE ACROSS PORTIONS OF THE PERMIAN BASIN THIS
AFTERNOON AND ARE EXPECTED TO BE SCATTERED ACROSS SOUTHEAST NEW
MEXICO AND THE NORTHERN PERMIAN BASIN INTO THIS EVENING.  SOME OF
THESE STORMS COULD PRODUCE AN INCH OF RAINFALL PER HOUR. THUNDERSTORMS
MAY DECREASE THIS EVENING...HOWEVER ANOTHER ROUND OF STORMS IS
EXPECTED TO MOVE SOUTH INTO THE AREA LATE TONIGHT AND PRODUCE
ANOTHER 1 TO 2 INCHES OF RAINFALL IN MANY OF THESE SAME AREAS. 
SINCE THE GROUND IS SATURATED ALREADY...HEAVY RAINFALL WILL LIKELY
PRODUCE RAPID RUNOFF AND FLASH FLOODING IN THESE AREAS UNTIL
MONDAY MORNING. 

NMZ029-033-TXZ045>048-052-053-091500-
/O.NEW.KMAF.FF.A.0002.140608T2000Z-140609T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-GAINES-DAWSON-BORDEN-
SCURRY-HOWARD-MITCHELL-
INCLUDING THE CITIES OF...TATUM...HOBBS...LOVINGTON...SEMINOLE...
LAMESA...SNYDER...BIG SPRING...COLORADO CITY
218 PM CDT SUN JUN 8 2014 /118 PM MDT SUN JUN 8 2014/

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF SOUTHEAST NEW MEXICO AND 
  WEST TEXAS...INCLUDING THE FOLLOWING AREAS...IN SOUTHEAST NEW 
  MEXICO...CENTRAL LEA COUNTY AND NORTHERN LEA COUNTY. IN WEST 
  TEXAS...BORDEN...DAWSON...GAINES...HOWARD...MITCHELL AND 
  SCURRY. 

* THROUGH MONDAY MORNING

* THUNDERSTORMS PRODUCING HEAVY RAINFALL

* FLOODING OF CREEKS...ARROYOS...LOW WATER CROSSINGS...AND CITY
  STREETS WILL ALL BE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood watch went out at Jun 8, 2:08 PM CDT, 10 minutes earlier.

Area forecast discussion, Jun 8, 2:08 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
208 PM CDT Sun Jun 8 2014

.DISCUSSION...

Severe thunderstorms will be possible over much of the area this
afternoon and evening, then again late tonight over the northern
County Warning Area.  A few tornadoes will be possible, in addition
to large hail, damaging winds and heavy rainfall.  A Flash Flood
Watch will also be in effect for portions of the forecast area.

Convection continues to develop over the Permian Basin and western
Low Rolling Plains this afternoon behind an outflow/frontal boundary
stretching north/south through central New Mexico to south of the
Guadalupe Mountains, then south of Pecos, to near Coyanosa and
St. Lawrence.  Despite a modified airmass and healthy cloud cover
behind the boundary, modest heating is aiding convective development
on several linear boundaries which are apparent on visible
satellite imagery.  Some breaks in cloud cover through late
afternoon will provide enough heating/destabilization of the
airmass for severe storm development which could result in large
hail, damaging winds and heavy rainfall.  Low level SRH will be
enhanced along and behind the boundary also, as high as 200 to 300
m2/s2, so a few tornadoes cannot be ruled out over the Permian
Basin.  Also, the additional convection is reinforcing the
boundary, which will likely serve as a focus through late tonight.
Expect more widely scattered thunderstorms to develop through the
afternoon over the high terrain within easterly upslope regime
where better heating is occurring and eroding the cap.  In
addition, these areas may receive mid level support from a
shortwave trough translating eastward across New Mexico, if not
some upper level support on the nose of a 90kt h25 jet. Since 0
to 6 km bulk shear is progged to be 40 to 50kt and lapse rates 8
to 9 C/Km, think we could see severe storms develop with a few
tornadoes possible, along with very large hail, damaging winds and
locally heavy rainfall.

Meanwhile, another stronger shortwave trough moving into western
Colorado this afternoon is expected to aid thunderstorm development
over southeastern Colorado and northeastern New Mexico.  The storms
will then conglomerate into a Mesoscale Convective System, and drop
southeastward through eastern New Mexico and the Texas Panhandle
overnight.  Think the MCS will travel along/behind the mentioned
boundary with the western Low Rolling Plains having the best chance
of rain overnight.  Not only will damaging winds be possible with
the MCS, but heavy rainfall/flash flooding and to a slightly lesser
extent, hail.  Since locations from Lea County New Mexico, eastward
across the northern Permian Basin have already had at least 1 to 2
inches of rainfall in the last 24 hours, more rain is falling in
some of these areas this afternoon, and more heavy rainfall will be
possible with the MCS tonight, will issue a Flash Flood Watch for
northern and central Lea county, eastward across Gaines, Dawson,
Borden, Scurry, Howard and Mitchell counties from issuance this
afternoon until 09/15Z.

Think the MCS will pass east/southeast of the region shortly after
09/12Z, but will carry low end PoPs over the east and southeastern
zones at least through Monday morning.  A cold front will move south
through the area on Monday with temperatures staying slightly below
normal through Tuesday afternoon.  By Wednesday afternoon however,
the upper ridge will remain southwest of the region, but westerly
flow aloft to the north of it will push a low level thermal ridge
eastward over the region.  Therefore, expect hot temperatures to
return, which will likely last into next weekend.  There are some
indications of a few thunderstorms developing along a dryline which
will form over the region, and some hints a frontal boundary will
move into the area Thursday or Friday.  For now, will keep PoPs low
and temperatures high.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 67  83  59  90  /  60  20  10   0
BIG SPRING TX              69  84  61  91  /  80  30  10   0
CARLSBAD NM                70  87  63  95  /  20  10   0   0
DRYDEN TX                  75  97  71  97  /  20  30  10   0
FORT STOCKTON TX           70  90  66  94  /  20  20  10   0
GUADALUPE PASS TX          65  81  60  91  /  10   0   0   0
HOBBS NM                   64  82  56  89  /  50  20   0   0
MARFA TX                   59  89  53  92  /  10  10  10  10
MIDLAND INTL AIRPORT TX    69  85  60  92  /  50  20  10   0
ODESSA TX                  70  85  61  92  /  50  20  10   0
WINK TX                    71  88  63  97  /  30  20  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through Monday morning FOR THE FOLLOWING
     ZONES... Central Lea County...Northern Lea County.

TX...FLASH FLOOD WATCH through Monday morning FOR THE FOLLOWING
     ZONES... Borden...Dawson...Gaines...Howard...Mitchell...
     Scurry.

&&

10/67
Hazardous weather outlook, Jun 8, 3:26 AM CDT, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
326 AM CDT SUN JUN 8 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-090830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
326 AM CDT SUN JUN 8 2014 /226 AM MDT SUN JUN 8 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE TRANS
PECOS...SOUTHEAST NEW MEXICO PLAINS...AND THE PERMIAN BASIN THIS
AFTERNOON AND EVENING. SOME OF THESE STORMS WILL BE CAPABLE OF 60
TO 75 MPH GUSTS...LARGE HAIL...HEAVY RAIN WITH FLOODING OR FLASH
FLOODING AND FREQUENT LIGHTNING. AN ISOLATED TORNADO IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA MONDAY.

UNSEASONABLY HOT TEMPERATURES WILL AGAIN RETURN TO THE AREA STARTING
NEXT WEDNESDAY AS TEMPERATURES CLIMB WELL ABOVE 100 DEGREES ACROSS
MUCH OF THE AREA. THIS WILL MAY RESULT IN THE ISSUANCE OF HEAT
WARNINGS OR ADVISORIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Jun 8, 9:50 AM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
950 AM CDT SUN JUN 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             1 E ALPINE              30.36N 103.65W
06/07/2014  E2.75 INCH       BREWSTER           TX   PUBLIC

            THERE WERE CAR DENTS, DAMAGED SHINGLES, AND BROKEN HOUSE
            WINDOWS. HAIL LASTED FOR 8 MINUTES.

&&

MSCHULDT
Special weather statement, Jun 8, 10:13 AM CDT, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1013 AM CDT SUN JUN 8 2014

TXZ045-046-081545-
DAWSON-GAINES-
1013 AM CDT SUN JUN 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN GAINES AND NORTHWESTERN DAWSON COUNTIES UNTIL 1045 AM
CDT...

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF SEAGRAVES AT 1012
AM CDT...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL AND GUSTY
WINDS TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LAT...LON 3294 10196 3269 10222 3269 10267 3294 10267
TIME...MOT...LOC 1512Z 247DEG 20KT 3288 10247
Special weather statement, Jun 8, 11:07 AM CDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1107 AM CDT SUN JUN 8 2014

TXZ045-046-081630-
DAWSON-GAINES-
1107 AM CDT SUN JUN 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN GAINES AND NORTHWESTERN DAWSON COUNTIES UNTIL 1130 AM
CDT...

A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHEAST OF SEAGRAVES AT
1106 PM CDT...MOVING EAST AT 15 MPH. PENNY SIZE HAIL AND WIND GUSTS
TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3295 10199 3266 10202 3270 10249 3295 10250
TIME...MOT...LOC 1606Z 271DEG 13KT 3280 10235
Special weather statement, Jun 8, 1:47 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
147 PM CDT SUN JUN 8 2014

TXZ074-081-081915-
DAVIS/APACHE MOUNTAINS AREA-BIG BEND AREA-
147 PM CDT SUN JUN 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHWESTERN BREWSTER AND SOUTHEASTERN JEFF DAVIS COUNTIES UNTIL 215
PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTHEAST OF ALPINE AT 147
PM CDT...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL AND WINDS GUSTING
TO 55 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3044 10314 3016 10356 3058 10392 3079 10363
TIME...MOT...LOC 1847Z 288DEG 18KT 3045 10350

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 7:14 PM CDTSevere Thunderstorm WarningMAFBrewster44 min
Jun 7, 7:43 PM CDTSpecial Weather StatementMAFWard32 min
Jun 7, 7:48 PM CDTSpecial Weather StatementMAFAndrews27 min
Jun 7, 8:01 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines59 min
Jun 7, 8:28 PM CDTAreal Flood AdvisoryMAFAndrews, Gaines3 hr
Jun 7, 8:51 PM CDTSpecial Weather StatementMAF24 min
Jun 7, 9:04 PM CDTSevere Thunderstorm WarningMAFBrewster56 min
Jun 7, 9:06 PM CDTSpecial Weather StatementMAFGaines39 min
Jun 7, 9:14 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines61 min
Jun 8, 1:00 AM CDTSpecial Weather StatementMAFBorden, Dawson, Gaines30 min
Jun 8, 1:21 AM CDTAreal Flood AdvisoryMAFBorden, Dawson, Gaines3 hr
Jun 8, 1:32 AM CDTSpecial Weather StatementMAFBorden, Dawson, Scurry58 min
Jun 8, 2:54 AM CDTSevere Thunderstorm WarningMAFGaines66 min
Jun 8, 3:05 AM CDTAreal Flood AdvisoryMAFBorden, Scurry3 hr
Jun 8, 4:09 AM CDTSpecial Weather StatementMAFGaines36 min
Jun 8, 10:13 AM CDTSpecial Weather StatementMAFGaines32 min
Jun 8, 11:07 AM CDTSpecial Weather StatementMAFDawson23 min
Jun 8, 1:47 PM CDTSpecial Weather StatementMAF28 min
Jun 8, 2:05 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos55 min
Jun 8, 2:31 PM CDTSpecial Weather StatementMAFPecos29 min
Jun 8, 3:05 PM CDTSevere Thunderstorm WarningMAFBrewster55 min
Jun 8, 3:37 PM CDTSpecial Weather StatementMAFJeff Davis53 min
Jun 8, 4:14 PM CDTAreal Flood AdvisoryMAFBrewster, Jeff Davis, Pecos, Presidio, Reeves3 hr
Jun 8, 4:29 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos61 min
Jun 8, 4:56 PM CDTAreal Flood AdvisoryMAFBrewster, Pecos, Terrell3 hr
Jun 8, 5:30 PM CDTSpecial Weather StatementMAFBrewster30 min
Jun 8, 5:43 PM CDTSevere Thunderstorm WarningMAFBrewster, Presidio62 min
Jun 8, 5:52 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos53 min
Jun 8, 6:42 PM CDTSpecial Weather StatementMAFTerrell63 min
Jun 8, 6:45 PM CDTSevere Thunderstorm WarningMAFBrewster60 min
Jun 7, 7:45 PM CDTSpecial Weather StatementMAFLea30 min
Jun 7, 10:03 PM CDTSpecial Weather StatementMAFLea27 min
Jun 7, 10:15 PM CDTSevere Thunderstorm WarningMAFLea60 min
Jun 7, 11:09 PM CDTAreal Flood AdvisoryMAFEddy, Lea3 hr
Jun 7, 11:13 PM CDTSevere Thunderstorm WarningMAFEddy, Lea62 min
Jun 8, 12:11 AM CDTSevere Thunderstorm WarningMAFEddy, Lea64 min
Jun 8, 1:12 AM CDTSevere Thunderstorm WarningMAFLea63 min
Jun 8, 2:14 AM CDTSevere Thunderstorm WarningMAFLea61 min
Jun 8, 6:43 PM CDTSevere Thunderstorm WarningMAFEddy, Lea62 min

Nearby

Flash Flood Watches in Texas, 2014Flash Flood Watches in New Mexico, 2014Every flash flood watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.